Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 161, NWS Wichita, KS

August 10, 2020Reno County, Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 10, 2020, 7:28 PM CDT for Reno County, Rice County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2020, 7:28 PM CDT (00:28 UTC)
Expired
Aug 10, 2020, 8:30 PM CDT
In force
62 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Reno County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 92 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
154 J/kg
Mixed-layer CIN
-362 J/kg
Mixed-layer LCL
2311 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

430 
WUUS53 KICT 110028
SVRICT
KSC155-159-110130-
/O.NEW.KICT.SV.W.0161.200811T0028Z-200811T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
728 PM CDT Mon Aug 10 2020

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northwestern Reno County in south central Kansas...
  Rice County in central Kansas...

* Until 830 PM CDT.

* At 728 PM CDT, a severe thunderstorm was located near Raymond, or
  11 miles southeast of Ellinwood, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hutchinson, Lyons, South Hutchinson, Sterling, Nickerson, Little
  River, Chase, Alden, Raymond, Willowbrook and Silica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3847 9792 3798 9792 3805 9847 3837 9848
TIME...MOT...LOC 0028Z 245DEG 27KT 3821 9848 

HAIL...1.00IN
WIND...60MPH
 
$$

METZGER
3 follow-up statements
596 
WWUS53 KICT 110047
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
747 PM CDT Mon Aug 10 2020

KSC155-159-110130-
/O.CON.KICT.SV.W.0161.000000T0000Z-200811T0130Z/
Reno KS-Rice KS-
747 PM CDT Mon Aug 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN RENO AND RICE COUNTIES...

At 747 PM CDT, a severe thunderstorm was located over Raymond, or 11
miles west of Sterling, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hutchinson, Lyons, South Hutchinson, Sterling, Nickerson, Little
River, Chase, Alden, Raymond, Willowbrook and Silica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3847 9792 3798 9792 3805 9847 3837 9848
TIME...MOT...LOC 0047Z 240DEG 11KT 3824 9840 

HAIL...1.00IN
WIND...60MPH
 
$$

METZGER
550 
WWUS53 KICT 110114
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
814 PM CDT Mon Aug 10 2020

KSC155-159-110130-
/O.CON.KICT.SV.W.0161.000000T0000Z-200811T0130Z/
Reno KS-Rice KS-
814 PM CDT Mon Aug 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN RENO AND RICE COUNTIES...

At 814 PM CDT, a severe thunderstorm was located over Alden, or near
Sterling, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Hutchinson, Lyons, South Hutchinson, Sterling, Nickerson, Little
River, Chase, Alden, Raymond, Willowbrook and Silica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3847 9792 3798 9792 3805 9847 3837 9848
TIME...MOT...LOC 0114Z 229DEG 21KT 3826 9828 

HAIL...0.75IN
WIND...60MPH
 
$$

METZGER
059 
WWUS53 KICT 110130
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
830 PM CDT Mon Aug 10 2020

KSC155-159-110140-
/O.EXP.KICT.SV.W.0161.000000T0000Z-200811T0130Z/
Reno KS-Rice KS-
830 PM CDT Mon Aug 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RENO AND RICE
COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3847 9792 3798 9792 3805 9847 3837 9848
TIME...MOT...LOC 0130Z 245DEG 27KT 3831 9815 

$$

METZGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 6:25 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 10, 6:25 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
625 PM CDT Mon Aug 10 2020

.SHORT TERM...(This evening through Wednesday night)
Issued at 314 PM CDT Mon Aug 10 2020

Showers and thunderstorms were ongoing across much of south central
and portions of southeast KS through the late morning/early
afternoon hours. As this area of elevated storms fade, another round
of surface based storms will remain possible later this afternoon
and evening. The most likely area for redevelopment should be along
the southward sagging cold front although other activity will be
possible further south where some lingering outflow boundaries may
remain. Some pockets of large buoyancy ahead of the sagging boundary
should result in scattered or widely scattered multicell storm
clusters capable of severe wind gusts in addition to locally heavy
rain and perhaps some small/marginally sized hail. A subtle
shortwave trough emerging from the Rockies may allow storms to
linger into the overnight hours with some subtle warm air
advection across central and eastern Kansas where mid level
temperatures are progged to remain slightly cooler but large scale
forcing for ascent appears to be rather weak and storm coverage
could be lower tonight.

The frontal boundary is progged to become stationary meandering
across the forecast area on Tuesday before lifting north as a warm
front. This leads to a low confidence temperature forecast across
much of the area given the uncertainty. Temperatures south of the
front may return into the upper 90s while highs remain more
seasonable north of the boundary. Will hold onto some small pops
Tue as the front slowly washes out. At the same time there looks
to be some model agreement on a weak upper impulse slowly
tracking across the OK/KS border which may lead to some iso/sct
activity. Another one of these weak upper perturbations is
expected to move out of the Rockies and across northern KS Tue
night which will keep some storm chances around.

Upper ridging will build over the southwest CONUS for Wed with a
weak upper impulse situated over AR. Will linger some small pops
over mainly eastern KS on Wed due to the proximity of the weak
upper wave along with the area being under diffluent flow aloft.
Will increase storm chances slightly for Wed night as yet another
weak upper perturbation slides out of the Rockies and across the
area.

.LONG TERM...(Thursday through Monday)
Issued at 314 PM CDT Mon Aug 10 2020

Upper ridging will continue to build over NM/AZ Thursday with
good agreement between the GFS and ECMWF on an upper wave tracking
across SE NE/southern Iowa. Upper shortwave is expected to swing
across the northern Plains on Thu night into Fri and may try and
push a weak cold front into the area, however confidence is low on
it making it this far south. So won't hit pops too hard for the
end of the week. For the weekend there is good model agreement in
retrograding the upper ridge back west over the Great Basin, which
would put the central Plains back into northwest flow aloft. This
would promote seasonal temperatures for the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 625 PM CDT Mon Aug 10 2020

Scattered strong to severe storms may affect portions of central
Kansas this evening to the west of I-135 and along the Oklahoma
border in far southern Kansas. A weak cold front will continue to
meander across the area with east to northeast winds along the
I-70 corridor and mainly east to southeast winds across south
central and southeast Kansas. Patchy stratus is possible across
central Kansas early Tuesday morning, though confidence on MVFR
or IFR cigs are low.

KEd

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    71  93  72  93 /  30  20  20  10
Hutchinson      68  93  70  93 /  30  20  20  10
Newton          69  92  70  93 /  30  20  20  10
ElDorado        70  91  70  92 /  30  20  20  20
Winfield-KWLD   71  92  71  93 /  50  30  20  10
Russell         66  92  70  93 /  30  10  20  10
Great Bend      66  91  69  93 /  70  10  20  10
Salina          68  92  70  93 /  20  20  20  20
McPherson       68  92  69  92 /  30  20  20  20
Coffeyville     72  90  71  93 /  70  40  30  20
Chanute         71  90  70  93 /  40  40  30  30
Iola            71  89  70  93 /  40  40  30  30
Parsons-KPPF    71  90  71  93 /  60  40  30  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...MWM/RBL
LONG TERM...RBL
AVIATION...KED
Hazardous weather outlook, Aug 10, 4:33 PM CDT, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
433 PM CDT Mon Aug 10 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-110915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
433 PM CDT Mon Aug 10 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered storms will affect mainly southern Kansas this evening.
The stronger storms will be capable of hail up to half dollar size
along with winds up to 65 mph. In addition, high rainfall rates may
lead to some localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional rounds of thunderstorms are expected to impact portions
of central and eastern Kansas through late-week, with at least some
severe potential. The risk of flooding may increase some, especially
for any area that sees repeated rounds of thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Aug 10, 4:53 PM CDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Wichita KS
453 PM CDT Mon Aug 10 2020

KSZ091-102230-
Harper KS-
453 PM CDT Mon Aug 10 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Harper County in south central Kansas...

* Until 530 PM CDT.

* At 450 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 9 miles east of Hazelton...moving
  northeast at 15 mph.

* Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Anthony, Harper, Attica, Bluff City, Danville, Waldron, Freeport,
  Corwin, Runnymede and Crystal Springs.

LAT...LON 3700 9835 3738 9835 3738 9780 3700 9781
TIME...MOT...LOC 2152Z 219DEG 13KT 3706 9823

METZGER
Special weather statement, Aug 10, 4:55 PM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Wichita KS
455 PM CDT Mon Aug 10 2020

KSZ092-093-102300-
Cowley KS-Sumner KS-
455 PM CDT Mon Aug 10 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Cowley County in south central Kansas...
  Southeastern Sumner County in south central Kansas...

* Until 600 PM CDT.

* At 453 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Geuda Springs, or 8 miles
  northwest of Arkansas City...moving east at 25 mph.

* Hail up to the size of nickels...and wind gusts up to 50 mph will
  be possible with this storm.

* Locations impacted include...
  Arkansas City, Winfield, Oxford, Udall, Burden, South Haven,
  Dexter, Atlanta, Geuda Springs, Rock, Cambridge, Hunnewell, Maple
  City, Winfield City Lake and Strother Field Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3748 9715 3748 9652 3701 9653 3700 9752
TIME...MOT...LOC 2155Z 280DEG 24KT 3714 9718

METZGER
Local storm report, Aug 10, 5:13 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
513 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TSTM WND GST     STROTHER FIELD AIRPORT  37.16N 97.03W
08/10/2020  M63 MPH          COWLEY             KS   ASOS

&&

KED
Local storm report, Aug 10, 5:43 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
543 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND DMG     ARKANSAS CITY           37.06N 97.04W
08/10/2020                   COWLEY             KS   EMERGENCY MNGR

            6 INCH DIAMETER TREE BRANCHES DOWN IN
            ARKANSAS CITY.

&&
Local storm report, Aug 10, 5:53 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
553 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND DMG     3 N ARKANSAS CITY       37.12N 97.04W
08/10/2020                   COWLEY             KS   EMERGENCY MNGR

            ROOF BLOWN OFF AN OUTBUILDING ALONG WITH
            SEVERAL LARGE TREES DOWN.

&&
Special weather statement, Aug 10, 7:04 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Wichita KS
704 PM CDT Mon Aug 10 2020

KSZ032-047-110100-
Russell KS-Barton KS-
704 PM CDT Mon Aug 10 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Russell County in central Kansas...
  Northern Barton County in central Kansas...

* Until 800 PM CDT.

* At 701 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Olmitz, or near Otis...moving
  northeast at 10 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Hoisington, Claflin, Albert, Olmitz, Milberger, Galatia, Susank and
  Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3841 9903 3870 9903 3885 9849 3853 9848
TIME...MOT...LOC 0003Z 231DEG 10KT 3853 9897

METZGER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:04 PM CDTSpecial Weather StatementICTBarton56 min
Aug 10, 7:26 PM CDTSevere Thunderstorm WarningICTBarton, Russell64 min
Aug 10, 7:39 PM CDTSpecial Weather StatementICTRussell36 min
Aug 10, 7:45 PM CDTSpecial Weather StatementICTReno30 min
Aug 10, 8:02 PM CDTSpecial Weather StatementICTEllsworth58 min
Aug 10, 8:16 PM CDTSpecial Weather StatementICTKingman, Reno59 min
Aug 10, 8:18 PM CDTSpecial Weather StatementICTEllsworth, Lincoln57 min
Aug 10, 8:20 PM CDTSpecial Weather StatementICTRussell25 min
Aug 10, 8:26 PM CDTSpecial Weather StatementICTHarper34 min
Aug 10, 8:31 PM CDTSpecial Weather StatementICTRice29 min
Aug 10, 8:55 PM CDTSpecial Weather StatementICTSedgwick35 min
Aug 10, 9:02 PM CDTSpecial Weather StatementICTHarper, Kingman58 min
Aug 10, 9:25 PM CDTSpecial Weather StatementICTSumner65 min
Aug 10, 9:38 PM CDTSevere Thunderstorm WarningICTSumner67 min
Aug 10, 9:51 PM CDTSpecial Weather StatementICTSedgwick54 min
Aug 10, 10:32 PM CDTSpecial Weather StatementICTCowley, Sedgwick, Sumner58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.